Tennessee, 2009Flash Flooding in Tennessee, July 16 to 17, 2009
July 16 to 17, 2009 · NWS OHX · 4 events in 4 counties and zones
As a cold front moved into Middle Tennessee during the early morning hours, the atmosphere continued along and ahead of the front to remain rich in moisture. With instability in the atmosphere still present, and lift being provided by approaching frontal dynamics, thunderstorms developed that produced heavy rainfall resulting in flash flooding across four counties in the mid state through the…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $80,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
As a cold front moved into Middle Tennessee during the early morning hours, the atmosphere continued along and ahead of the front to remain rich in moisture. With instability in the atmosphere still present, and lift being provided by approaching frontal dynamics, thunderstorms developed that produced heavy rainfall resulting in flash flooding across four counties in the mid state through the morning hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at Jul 15, 8:21 PM CST, 4 hours 9 minutes earlier.
Area forecast discussion, Jul 15, 8:21 PM CST, 4 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
921 PM CDT WED JUL 15 2009
.DISCUSSION...SHOWERS AND STORMS HAVE WEAKENED WITH THE STRONGEST
ACTIVITY NOW OVER WAYNE COUNTY. NEVERTHELESS...MODERATE RAINFALL AND
A FEW EMBEDDED TSTMS EXTENDS WESTWARD INTO WESTERN TN. WILL CONTINUE
WITH THE HIGH POPS BUT REMOVE THE REFERENCE TO TIMING AS STORMS HAVE
POPPED UP ACROSS THE NORTHERN PLATEAU.
WILL ALSO REMOVE REFERENCE TO SEVERE STORMS AS INSTABILITIES HAVE
BACKED OFF FOR THE NIGHT.
UPDATE OUT SHORTLY.
&&
.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
21
Hazardous weather outlook, Jul 15, 1:15 PM CST, 11 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
215 PM CDT WED JUL 15 2009
TNZ005>011-022>034-056>066-075-077>080-093>095-161130-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
215 PM CDT WED JUL 15 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THE STORM PREDICTION CENTER HAS PLACED MOST MIDDLE TENNESSEE IN A
SLIGHT RISK OF SEVERE THUNDERSTORMS. STRONG TO SEVERE THUNDERSTORMS
ARE POSSIBLE ACROSS AREA DURING THE AFTERNOON AND EVENING HOURS. THE
MAIN HAZARD WITH ANY SEVERE THUNDERSTORMS WILL BE DAMAGING
WINDS...LARGE HAIL AND HEAVY DOWNPOURS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THERE IS AN INCREASED CHANCE OF STRONG TO SEVERE WEATHER AGAIN
THURSDAY AND THURSDAY NIGHT...AS A COLD FRONT MOVES INTO THE REGION.
SEVERE STORMS COULD PRODUCE INTENSE RAINFALL...WIND GUSTS TO 60 MPH
AND LARGE HAIL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED TODAY INTO THIS EVENING...AND
AGAIN THURSDAY AFTERNOON AND EARLY THURSDAY EVENING.
72/MED
In the hours before
Local storm report, Jul 15, 8:59 PM CST, 3 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NASHVILLE TN
959 PM CDT WED JUL 15 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0304 PM TSTM WND DMG 7 SW CLARKSVILLE 36.49N 87.44W
07/15/2009 MONTGOMERY TN LAW ENFORCEMENT
TREES DOWN
0425 PM TSTM WND DMG KINGSTON SPRINGS 36.10N 87.10W
07/15/2009 CHEATHAM TN LAW ENFORCEMENT
TREE DOWN
0640 PM TSTM WND DMG 13 S CAMDEN 35.88N 88.10W
07/15/2009 BENTON TN LAW ENFORCEMENT
TREE DOWN
0755 PM FLASH FLOOD 13 S CAMDEN 35.88N 88.10W
07/15/2009 BENTON TN EMERGENCY MNGR
NUMEROUS SECONDARY RD CLOSURES AND WASHED OUT ROADS
&&
JBWLocal storm report, Jul 15, 10:22 PM CST, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1122 PM CDT WED JUL 15 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1105 PM FLASH FLOOD LIVINGSTON 36.39N 85.33W
07/15/2009 OVERTON TN LAW ENFORCEMENT
OAK ST IN LIVINGSTON CLOSED DUE TO FLOODING
&&
21Local storm report, Jul 15, 10:26 PM CST, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1126 PM CDT WED JUL 15 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 PM FLASH FLOOD 5 S LIVINGSTON 36.32N 85.33W
07/15/2009 OVERTON TN LAW ENFORCEMENT
HWY 42 IMPASSABLE ALONG SOUTHERN PORTIONS OF COUNTY
&&
21Local storm report, Jul 15, 10:50 PM CST, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NASHVILLE TN
1150 PM CDT WED JUL 15 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0304 PM TSTM WND DMG 7 SW CLARKSVILLE 36.49N 87.44W
07/15/2009 MONTGOMERY TN LAW ENFORCEMENT
TREES DOWN
0425 PM TSTM WND DMG KINGSTON SPRINGS 36.10N 87.10W
07/15/2009 CHEATHAM TN LAW ENFORCEMENT
TREE DOWN
0640 PM TSTM WND DMG 13 S CAMDEN 35.88N 88.10W
07/15/2009 BENTON TN LAW ENFORCEMENT
TREE DOWN
0755 PM FLASH FLOOD 13 S CAMDEN 35.88N 88.10W
07/15/2009 BENTON TN EMERGENCY MNGR
NUMEROUS SECONDARY RD CLOSURES AND WASHED OUT ROADS
1100 PM FLASH FLOOD 5 S LIVINGSTON 36.32N 85.33W
07/15/2009 OVERTON TN LAW ENFORCEMENT
HWY 42 IMPASSABLE ALONG SOUTHERN PORTIONS OF COUNTY
1105 PM FLASH FLOOD LIVINGSTON 36.39N 85.33W
07/15/2009 OVERTON TN LAW ENFORCEMENT
OAK ST IN LIVINGSTON CLOSED DUE TO FLOODING
&&
JBWLocal storm report, Jul 15, 11:06 PM CST, 1 hour 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1206 AM CDT THU JUL 16 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1150 PM FLASH FLOOD COOKEVILLE 36.16N 85.51W
07/15/2009 PUTNAM TN EMERGENCY MNGR
WILLOW STREET AND SPRING STREET ARE UNDER WATER.
&&
21Local storm report, Jul 15, 11:08 PM CST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NASHVILLE TN
1208 AM CDT THU JUL 16 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0304 PM TSTM WND DMG 7 SW CLARKSVILLE 36.49N 87.44W
07/15/2009 MONTGOMERY TN LAW ENFORCEMENT
TREES DOWN
0425 PM TSTM WND DMG KINGSTON SPRINGS 36.10N 87.10W
07/15/2009 CHEATHAM TN LAW ENFORCEMENT
TREE DOWN
0640 PM TSTM WND DMG 13 S CAMDEN 35.88N 88.10W
07/15/2009 BENTON TN LAW ENFORCEMENT
TREE DOWN
0755 PM FLASH FLOOD 13 S CAMDEN 35.88N 88.10W
07/15/2009 BENTON TN EMERGENCY MNGR
NUMEROUS SECONDARY RD CLOSURES AND WASHED OUT ROADS
1100 PM FLASH FLOOD 5 S LIVINGSTON 36.32N 85.33W
07/15/2009 OVERTON TN LAW ENFORCEMENT
HWY 42 IMPASSABLE ALONG SOUTHERN PORTIONS OF COUNTY
1105 PM FLASH FLOOD LIVINGSTON 36.39N 85.33W
07/15/2009 OVERTON TN LAW ENFORCEMENT
OAK ST IN LIVINGSTON CLOSED DUE TO FLOODING
1150 PM FLASH FLOOD COOKEVILLE 36.16N 85.51W
07/15/2009 PUTNAM TN EMERGENCY MNGR
WILLOW STREET AND SPRING STREET ARE UNDER WATER.
&&
JBWFlash Flood, Jackson
- When
- July 16, 12:30 AM CST to 2:45 AM CST
- Where
- Jackson County, 1.77 mi NW of Old Antioch to 0.99 mi SSW of Old Antioch
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 36.440, -85.550
Jackson County Sheriff Office reported several secondary roads were flooded off of State Highway 53 in the northeast part of the county. Newspaper also reported that two vehicles were trapped in high flood waters. Both drivers were rescued without any injuries being reported.
Flash Flood, Wayne
- When
- July 16, 5:45 AM CST to 8:15 AM CST
- Where
- Wayne County, 1.75 mi SSW of Mt Hope to 1.3 mi NW of Waynesboro
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 35.346, -87.758
Wayne County Sheriff Office reported several streets in Waynesboro and in the surrounding areas were flooded.
Flash Flood, Lawrence
- When
- July 16, 7:00 AM CST to 7:30 AM CST
- Where
- Lawrence County, 0.97 mi SW of Leoma to 1.05 mi E of Springers Station
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 35.159, -87.361
Flooding was reported along Rabbit Trail Road near Leoma and just to the southeast of Leoma.
Flash Flood, Benton
- When
- July 16, 10:00 AM CST to July 17, 10:00 AM CST
- Where
- Benton County, 3.24 mi NE of Mt Moriah to 0.96 mi W of Lipe
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Newspaper
- Coordinates
- 36.006, -88.013
Several areas across Southern Benton County were flooded. Water washed away the road at the intersection of Camp Mack Morris and Birdsong Road. Road crews worked through the night and into the morning hours of Friday, July 17th getting several of the roads back open. It is estimated that southern areas received up to 9 inches of rain.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Arkansas, July 16, 20091 injured · $395,000 · 1.75 in hail · 38 events
- Tornado and Hail in Vermont, July 16, 2009$314,000 · EF0 · 17 events
- Hail and Damaging Winds in Illinois, July 16, 2009$500,000 · 52 kt wind · 5 events
- Hail and Damaging Winds in Oklahoma, July 16 to 17, 2009$56,000 · 3 in hail · 40 events
- Flash Flooding and Hail in Mississippi, July 16 to 17, 20092 injured · $36,000 · 1 in hail · 21 events
- Flash Flood and Damaging Winds in Louisiana, July 16, 2009$50,000 · 53 kt wind · 20 events
- Hail and Damaging Wind in Nebraska, July 16, 2009$73,000 · 1.75 in hail · 8 events
- Damaging Winds and Lightning Strikes in North Carolina, July 16, 2009$76,000 · 50 kt wind · 7 events
- Hail and Damaging Winds in Arkansas, July 16, 2009$63,000 · 53 kt wind · 5 events
- Flash Flood and Hail in New York, July 16, 20092.5 in hail · 43 events
- Flash Flooding and Damaging Wind in Illinois, July 16 to 17, 2009$65,000 · 52 kt wind · 3 events
- Damaging Winds in South Carolina, July 16, 2009$21,000 · 60 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 186849, 186848, 186850, 187100.